Neuroleptic Discontinuation Syndrome

Big words, simple idea:

Neuroleptic = Capable of affecting the brain; Having a tranquilizing effect; Tending to reduce nervous tension by depressing nerve functions; A condition prone to cause violent seizures. From Greek neuro-, nerve + leptis, seizure.

Discontinuation = Withdrawal from, stopping. From Latin dis-, apart, opposite of + continure, to continue.

Syndrome = A group of symptoms that collectively indicate or characterize a disease, psychological disorder, or other abnormal condition. From Greek syn– similar + dromos, race, running.

Putting it all together = the reactions or side effects that occur when one suddenly stops taking a drug or lowers the dosage; i.e. withdrawal symptoms.

Side effects (also called “adverse reactions”) are the body’s natural response to having a chemical disrupt its normal functioning. One could also say that there are no drug side effects, these adverse reactions are actually the drug’s real effects; some of these effects just happen to be unwanted.

Jackson’s First Law of Biopsychiatry: “For every action, there is an unequal and frequently unpredictable reaction.”

This kind of reaction can last weeks or even months.

“So, there have been many examples throughout the history of psychiatry where patients who were never psychotic, but who were placed on anti-psychotic drug, came off of that medicine only to become acutely psychotic or acutely agitated. To the extent that psychiatrists themselves frequently have not thought about these syndromes, means that we have, perhaps, misinterpreted many relapses when we should have been thinking about medication withdrawal syndromes. And when you resume treatment with the medicine in these cases, you eclipse the withdrawal syndromes. The patients almost always seem to get better when the drugs are resumed.” [From a speech by Grace E. Jackson, MD; thanks to Dr. Gary Kohls and to PsychRights.org for this information.]

It could be dangerous to immediately cease taking psychiatric drugs because of potential significant withdrawal side effects. No one should stop taking any psychiatric drug without the advice and assistance of a competent medical doctor.

Some of you may know someone who has tried to come off of psychiatric drugs only to find it too overwhelming to cope with the anxiety, insomnia, fatigue, brain zaps, headaches, weight gain, or flu like symptoms. It is possible to safely withdraw from these drugs. One resource is The Road Back Program at http://www.theroadback.org/.

But what about those who say psychotropic drugs really did make them feel better?

Psychotropic drugs may relieve the pressure that an underlying physical problem could be causing but they do not treat, correct or cure any physical disease or condition. This relief may have the person thinking he is better but the relief is not evidence that a psychiatric disorder exists. Ask an illicit drug user whether he feels better when snorting cocaine or smoking dope and he’ll believe that he is, even while the drugs are potentially damaging him. Some drugs that are prescribed to treat depression can have a “damping down” effect. They suppress the physical feelings associated with “depression” but they are not alleviating the condition or targeting what is causing it.

The drugs break into, in most cases, the routine rhythmic flows and activities of the nervous system. Given a tranquilizer, the nerves and other body systems are forced to do things they normally would not do.

Click here for more information about how drugs work.

There are ;many workable alternatives to psychiatric drugging. Psychiatry, on the other hand, insists there are no such options and fights to keep it that way. Patients and physicians must urge their government representatives to endorse and fund non-drug workable alternatives to dangerous drugs. Write your government representatives and tell them what you think.

One thought on “Neuroleptic Discontinuation Syndrome

Leave a Reply